Medical Questions > Mental Health > Bipolar Disorder Forum

Being bipolar with hand tremors

I’m bipolar when I start to cycle into a manic state, I will slowly start to have hand tremors. These tremors will start with having a hard time keeping my thumb and finger bouncing back and forth without stopping it. Then if I hold my hand out I will see my fingers starting to shake a little bit. I eventually will find my whole hand will start to shake some to eventually uncontrollable. When I have these hand tremors I can’t even write and for the most part I have to use a spoon to eat with. I have seen a neurologist about this and of course since I take a lot of meds he just blames it on the meds that I take. Since I have had this trouble for some time now I know it’s related to my sudden mood swings especially going into a manic state. I now read it as a warning sign of me going into more of a manic type of mood, it can be a low manic state or it can be a more severe manic state. I get very embarrassed when I go to the bank and can’t fill out a deposit slip without my wife’s help. When I go out to a restaurant I have a hard time hiding it, I always have to keep the palm of my hand on the table so it doesn’t shake. When I hold my hand out sometimes it shakes a little bit other times it shakes uncontrollably.
My wife is a great supporter and she can see when I’m starting to cycle into a manic state. I chart my mood swings daily and share it with my therapist weekly. Like most of us if the manic state gets too much I always can see my psychiatrist and talk to him about possibly making a med change.
I was wondering if anybody else out there experiences these tremors. If so do you find yourself feeling embarrassed while out in the public and do you feel concerned when this happens.
Did you find this post helpful?
First Helper ChezSnodgregg
|

replied December 28th, 2013
Thanks for sharing, that is interesting. I am BP2 and sometimes feel very shaky and have shaky hands and a hard time keeping them steady, but nothing too extreme. I have never thought to attribute it to the onset of an episode. I also attributed it to my meds.
|
Did you find this post helpful?

replied January 2nd, 2018
I have the exact same thing! I also get very thirsty! You can get shaky when your electrolytes are out of whack. Lithium and salt are very closely related. If either one is too high or too low, the other one goes in the opposite direction. I find that eating extra salt helps control the shaking and thirst within a few days. Perhaps talk to your doctor about how much salt you should be eating. Sugar level changes seem to be related as well. If you stop eating sugar, your body excretes more salt in the urine, and you Li level is all screwed up again.
|
Did you find this post helpful?

replied April 10th, 2014
Shakey Hands and Tremors
I, too, am concerned about my shakes and tremors. My writing and keyboarding are extremely affected. I have to use my fingers and hands slower to do things like eat. I am not embarrassed. I am so grateful to be able to function so well with my condition. My therapist has been helping me with a source. It is not just stress or caffeine or not enough sleep or confrontation or lithium. Non-selective triggers set it off. Mine will last for weeks or months and then go away. Deep breathing, exercise, reading, praying, etc. make them go away. I have decided this is one more thing that I will turn my back on. I have beautiful things to focus on.
|
Did you find this post helpful?

replied November 13th, 2016
I TAKE 1000MG OF EPILIM A DAY. I HAVE HAD THE SHAKES FOR TWO YEARS.I EAT WITH A SPOON AND HAVE TO HAVE MY MEAT CUT FOR ME. I HAVE BEEN BIPOLAR 2 FOR TEN YEARS. MOST OF THE TIME I AM STABLE. MUSIC CAN SET AN EPISODE OFF. ANY IDEAS.
|
Did you find this post helpful?

replied July 17th, 2014
Yeah bipolar disorder is very tricky to manage. Because one goes through manic and depressed episodes, drugs you're taking are always trying to balance you between the two states. If you are trying to treat the depression, then drugs are going to make you more agitated. Vice versa also holds true. I think sometimes it could be psychosomatic and that makes the condition even trickier to manage.

The previous user said something key which is trying to take your mind off of it as much as possible (although easier said than done), because this way it takes loads off your nervous system and the brain and calms them in a way that could soothe the hand shaking and other somatic symptoms.
|
Did you find this post helpful?

replied July 18th, 2014
I am bipolar and i also experience the hand tremors and they most oftenly accur before i go manic... Im glad that someone else experiences this too i was beginning to think i was going crazy.
|
Did you find this post helpful?

replied July 31st, 2014
I am also bipolar. Been treated for bipolar for the past 12 years. On and off meds. I get tremors often, some med induced and some are anxiety. All some how related back to the bipolar. With every visit to my dr they check for tremors. This past month or so my tremors have got worse, but so has the amount of stress and anxiety im dealing with. It's very normal to have tremors. There are times i can't even hold an object without dropping it. It comes and goes, some meds make it worse and they have to be adjusted (like mood stabilizers). I know have a habit of always needing something in my hands whether its a drink or car keys or cell phone. my hands are never empty. but it helps and people dont notice as much.
|
Did you find this post helpful?

replied November 4th, 2015
I am new to this and i am not sure if this is my daughter's problem. But she has been having very different moods lately and I am concerned. I have seen what I would call as her "up" moments she is happy living life as a teenager. Then there are days where she is crying uncontrollably and she said she doesn't know why she was just overcome with sadness.Just recently she said she woke up in the middle of the night shaking all over and was scared because she didn't know the cause. These moods fluctuate all month. It seems like as the days pass it gets more and more prominent. Yes, I do have an appointment for her soon. I am not sure how to approach the doctors about this. It is interfering with school. I am so concerned as I don't know what to do for her. I would like to hear some of your inputs and what I should be telling the doctor. Thank you in advanced!
|
Did you find this post helpful?

replied November 11th, 2015
Mania can do that but keep in mind multiple medications that treat Bipolar Disorder also have the side effect of temors such as Depakote, Lamictal, etc.
|
Did you find this post helpful?

replied November 12th, 2015
I was dxed bp by several pdocs. Fortunately I never suffered from hand tremors. I feel bad that you and other members here are suffering from hand tremors. Noticed hand tremors in a woman with BP. If only drug firms could make psychotropics without so many troublesome side effects.
|
Did you find this post helpful?

replied November 12th, 2015
I only started experiencing hand and finger tremors after I started taking Lithium. It is one of the most likely side-effects.
|
Did you find this post helpful?

replied February 18th, 2017
I was recently diagnosed bipolar but I've had hand tremors ever since I was a little child. It got to a point that it was bad my relatives would get weirded out but those were my most creative years, school theater, art projects, math contests, spelling bee contests, track-running, etc. I was all over the place. Now that I'm older (36), I've realized my hand tremors show up right before a nasty depressive episode so I prepared myself mentally and try to calm myself down as much as I can. By the way it's always my left hand and right leg, so strange Smile
|
Did you find this post helpful?

replied June 25th, 2017
I was diagnosed with bipolar in February a week before turning 23. No one knew I had a brain disease until that January. I fortunately for diagnosed very quickly, bipolar I rapid cycling. A freak accident of a week caused my first manic episode. I have had hand tremors my entire life, instances of crippling exhaustion and muscle spasms. I have also had constipation, sensitivity to processed foods, sensitive stomach, muscle stiffness/aches, stiff joints (when depressed/mixed state), disassociation from pain/not feeling and extremely heavy periods as well as pmdd. My PMDD triggers mixed states that then spin into mania lately. All these physical symptoms are symptoms of bipolar and not my medication. My psychiatry team all know that there are physical symptoms associated with bipolar disorder. I am frustrated that the internet doesn't make these easy to find. Fortunately for me, I went unmedicated or under medicated for so long, that I have a firm grasp on the difference between a side effect of me and a side effect of medication. When I started to get the medication dialed in most of these symptoms, including PMDD, lessened or occasionally go away. The sensitive stomach went away by reducing processed foods and improved nutrition. It was recently discovered that there are more serotonin receptors in the stomach than the brain. Something that has really helped me is the book, "healthy living with bipolar disorder". It is free through ibpf.org, the international bipolar foundation.
|
Did you find this post helpful?
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...